The Annals of Statistics
- Ann. Statist.
- Volume 27, Number 5 (1999), 1491-1518.
Statistical estimation in varying coefficient models
Varying coefficient models are a useful extension of classical linear models. They arise naturally when one wishes to examine how regression coefficients change over different groups characterized by certain covariates such as age. The appeal of these models is that the coef .cient functions can easily be estimated via a simple local regression.This yields a simple one-step estimation procedure. We show that such a one-step method cannot be optimal when different coefficient functions admit different degrees of smoothness. This drawback can be repaired by using our proposed two-step estimation procedure.The asymptotic mean-squared error for the two-step procedure is obtained and is shown to achieve the optimal rate of convergence. A few simulation studies show that the gain by the two-step procedure can be quite substantial.The methodology is illustrated by an application to an environmental data set.
Ann. Statist., Volume 27, Number 5 (1999), 1491-1518.
First available in Project Euclid: 23 September 2004
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Fan, Jianqing; Zhang, Wenyang. Statistical estimation in varying coefficient models. Ann. Statist. 27 (1999), no. 5, 1491--1518. doi:10.1214/aos/1017939139. https://projecteuclid.org/euclid.aos/1017939139